Every year, more and more lives in the US are lost to drug overdose. According to the Centers for Disease Control, 63,632 Americans died of a drug overdose in 2016, and about 66 percent of those deaths were caused by an opioid drug like heroin or prescription painkillers.
For something so deadly, few know exactly what happens in the body when an opiate overdose occurs or why it happens to some users and not others. In recent years, addiction research has focused heavily on these questions. Here’s what we know.
Overdose Death May Be More Likely Under Certain Circumstances
For example, when someone is released from prison or has otherwise experienced a period of sobriety and then relapses, the chances of overdose are higher. Similarly, when someone is on vacation and gets high off the local supply, they may be more likely to overdose because they are unfamiliar with the drug.
Mixing substances, such as combining heroin with meth or painkillers with alcohol, can increase the chance of overdose as well. Of course, high doses of opiates can cause an overdose, but for many users, this is not a purposeful choice but an accident that occurs when their “usual” dose is spiked with fentanyl, a uber-potent synthetic opioid, and they don’t know it.
Opiate Overdose: What Happens to the Body
- Opiates enter the bloodstream. Whether the opiate is injected, smoked, or taken in the form of a pill, the drug is quickly processed throughout the body. Traveling via synapses into the heart and lungs, it is pumped out into the bloodstream and to every organ in the body, binding with opioid receptors.
- A high occurs. In the nucleus accumbens, where the pleasure and reward system is located in the brain, opiates will connect with GABAergic neurons. These neurons are responsible for managing the flow of dopamine, a feel-good chemical, releasing just enough and then triggering a reuptake when a large amount is released. When the opiate binds to these neurons, they essentially turn off this management system, allowing for a flood of dopamine into the bloodstream, which causes a high. This peaks relatively quickly and soon mellows, leaving the user with the “nod,” or time spent in a place between waking and sleeping.
- Breath and heart rate slow. Oxygen levels fall during an overdose, causing a slowing of the breathing rate and suppressing the neurological signals needed to keep the heart beating automatically. In some cases, these processes simply slow until they stop. In other cases, abnormal heart rates can cause cardiac arrest and death.
- Organs begin to shut down. With opioids blocking the brain’s ability to send and receive signals, breathing and heart rate slow and stop. When the lungs and heart cease to do their job, brain damage begins due to lack of oxygen. This takes only four minutes to occur once oxygen flow decreases or stops.
- Choking or foaming at the mouth begins. Experts believe that foaming and/or choking occurs when fluid leaks in into lung airspaces, though it is not clear why this occurs at this point in an overdose. In some cases, especially if the person is lying on their back, aspiration can occur, causing the individual to choke on this fluid/vomit and die.
- Permanent brain damage occurs. If the person is still alive at this point, seizures can occur causing mild to severe damage to the brain. Some overdose victims who are saved are ultimately paralyzed or otherwise experience a significant loss of function in movement and/or cognitive processing. If no medical measures are taken, death occurs.
Save a Life Now
Though a person who is in a state of overdose cannot act on their own behalf, the signs can be visible to those around them. By administering a dose of naloxone, or Narcan, their life can be saved – for the moment. In order to help your loved one recognize the gift they have just received and remain abstinent for the long-term, it is important that they immediately reach out for intensive drug addiction treatment.
Are you ready to help your loved one get closer to addiction treatment services that can save their life?
Get help now
Call 24/7 (504) 608-5060
Enter your information below and one of our outreach coordinators will contact you immediately.